Midodrine

My son starting passing out when he was 12 he is 16 in August. He passes out 2/3 times a day 4/5 a week. He passed out in the road once at 15yrs old, his friends had to drag him out of the road unconscious either that or he would of been killed. Life is terrible for him since then he doesn't leave the house in fear of passing out. We have been passed from pillar to post but last September 2014, after having 2 inconclusive tilt gets & also having a loop recorder implanted in his chest he has now been diagnosed with low blood pressure. In February 2015 he was prescribed fludrocortiosone even though it has made a difference its not significant enough, so next week he is being put on Midodrine. I know this is a short lived drug so how often do you need to take it during the day? Will this medication stop the passing out for good or just help improve the situation. He desperately wants to start college this September but he has been told due to his condition he may not be able to. This is heartbreaking as he is full of ambition.

9 Replies

oldestnewest
  • If you would like to receive our information sheet for Midodrine please email info@stars.org.uk. Midodrine is a drug that can be used to treat people with disorders of the autonomic nervous system, including low blood pressure, PoTS and syncope. Midodrine needs to be taken at three to four hour intervals during the day.

    I can appreciate your son's reluctance to go out and for low blood pressure, the frequency of these episodes needs addressing.

    If you would like some support then please do not hesitate to contact me, jenni@stars.org.uk

  • I am on midodrine and have been for 2 years now. I personally call it my wonder drug as it has allowed me to get my life back. I take it every 4 hours but not after 6pm due to side effects. I am a secondary school teacher and your son should be able to access college. you or him (if he feels confident to do so) should book in an interview with a lead teacher / principal to put in place an educational plan that would make his teachers aware and what to do if he does faint. This should not block his education and if the mididrine does work it will reduce his faints dramatically and should enable him to live a normal life including socialising with friends. I hope this helps

  • Thank you for your reply, this was of great help & very positive, his social life is non existent & his education / attendance is so low year 10 was only 43% attendance. It has taken nearly 4yrs to get this drug so he is relying on it to change his life bless him.

  • Hi my daughter began taking Midodrine at 16 it changed her life she has been able to attend college and complete her A levels. This last half term she achieved 100% attendance. She still faints once or twice a month but this is a great improvement from once or twice a day. Lots of luck we have been there it's a very stressful time, things do improve and you learn to live with it 😃

  • It is such a shame. I ended up off work for 6 months and once I was on midodrine I went back within a month as my faints had improved so dramatically. I am obviously a lot older (40) but it has really knocked my confidence too as it meant my life had to change beyond all recognition when I was fainting but now I am back on the right track. Tell him to have 1 person he can tell if he is feeling bad and that they know what to do if he faints and just do small trips out first. i hope this helps and honestly keep fighting to get him into college etc they can not say no once he is on medication

  • Hi There

    Sorry to hear about your son situation.

    Ask your Cardioligist for advice regarding taking the midodrine .

    As the drug with have to come via him.

    Take Care.

  • Thank you to you all for your kind & positive comments.

    Today my son has taken his 1st Midodrine Tablet. Lets hope today is the beginning of a new start for him.

  • Hello I am on Fludrocortisone and Midodrine and have been for nearly 3 years. My attacks have not stopped but are considerably better than they were. I take my medication in the morning with breakfast, at lunchtime and then again at tea. I cannot work but have now managed to get my driving licence back. We have our own farm so find it difficult when I'm on my own. Check out "Buddy" systems they have a bracelet system which alerts a person of your choice when you blackout and is working for me. This may help your son and give him some independence. If you need more information get in touch and I will send you specific details.

    Good luck x

  • dear worriedmum

    I see it's been a while since you posted but I am also a worriedmum- of a 16 yr old diagnosed at 13 and have been through similar heart ache- with my vibrant daughter loosing out on so much. She just got through gcse's and is at college. It is hard and her attendance is low and - we don't yet know if she will be able to manage -but- do talk to your son's college. My daughter's college have been very supportive we are creating a package of classroom and on-line learning; she may also do the A level over 3 yrs.

    She has just been started on midodrine too early yet to say but are hopeful- we have to be.

    Thank God my daughter has not had a fainting episode while out for about 2 years now- the right meds have meant that we can be pretty confident that once she is up and moving she is more than likely to be safe. Tracking this has helped her regain some confidence. You may want to consider some councelling for your son, my daughter has found it helpful at various times. she was offered sessions when she was first diagnosed as part of the pediatric serivce- helping young people adjusting to recieving long term health diagnosis.

    I'd love to hear how you are getting on and I'll check.

    And others who replied it was a great comfort to hear your positive response to midodrine.

    I will you all well

    Kathy

    (worriedmum of 'isabel99'!)

You may also like...